Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 46, NWS Topeka, KS

September 21, 2010Nemaha County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 21, 2010, 7:14 PM CDT for Nemaha County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2010, 7:14 PM CDT (00:14 UTC)
Expired
Sep 21, 2010, 11:15 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Nemaha County, KS

The radar

The Topeka radar (KTWX), 90 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 9:53 PM CDTHEAVY RAIN 5.54 Wsw Woodlawn, KSTOTAL SINCE RAIN BEGAN AROUND 545PM.
Sep 21, 10:00 PM CDTFLASH FLOOD4 Sse Woodlawn, KSVEHICLE NEARLY WASHED OFF OF THE ROAD BY QUICKLY FLOWING WATER. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1904 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1904 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1299 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

220 
WGUS53 KTOP 220014
FFWTOP
KSC131-220415-
/O.NEW.KTOP.FF.W.0046.100922T0014Z-100922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT TUE SEP 21 2010

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1115 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A LINE OF TRAINING THUNDERSTORM ACROSS EAST 
CENTRAL NEMAHA COUNTY. RADAR HAS ESTIMATED 2 TO 3 INCHES OF RAIN HAS 
FALLEN WITH AN ADDITIONAL ONE TO TWO INCHES POSSIBLE THROUGH 815 PM.

* LOCATIONS IMPACTED INCLUDE...
  WOODLAWN AND RURAL AREAS OF EAST CENTRAL NEMAHA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3980 9578 3968 9579 3970 9599 3981 9598

$$

GARGAN
1 follow-up statement
352 
WGUS73 KTOP 220207
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
907 PM CDT TUE SEP 21 2010

KSC131-220415-
/O.CON.KTOP.FF.W.0046.000000T0000Z-100922T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA-
907 PM CDT TUE SEP 21 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR EAST
CENTRAL NEMAHA COUNTY...

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL FOR THE REMAINDER 
OF SOUTHERN NEMAHA COUNTY UNTIL 1145 PM CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA OF EAST CENTRAL NEMAHA COUNTY. AT 855 PM CDT...NATIONAL 
WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED 4 TO 6 INCHES OF RAIN 
HAS FALLEN SINCE 600 PM THIS EVENING ACROSS EAST CENTRAL NEMAHA 
COUNTY IN THE WOODLAND AREA...SOUTH TO NORTH OF GOFF. MANY COUNTY 
ROADS AND LOW LYING AREAS ARE MOST LIKELY FLOODED IN EAST CENTRAL 
NEMAHA COUNTY. RIVERS AND STREAMS MAY GO OVER THEIR BANKS AND CAUSE 
ADDITIONAL FLASH FLOODING. THUNDERSTORMS...WITH HEAVY RAINFALL WILL 
TRAIN EAST ACROSS CENTRAL NEMAHA COUNTY AND SLOWLY BUILD SOUTHWARD 
ACROSS THE REMAINDER OF SOUTHERN NEMAHA COUNTY. ANOTHER 1 TO 3 
INCHES OF RAIN MAY FALL THROUGH 1100 PM CDT.

LOCATIONS IMPACTED INCLUDE...
WOODLAWN AND RURAL AREAS OF EAST CENTRAL NEMAHA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3980 9578 3968 9579 3970 9599 3981 9598

$$

GARGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:03 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Sep 21, 3:03 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
303 PM CDT TUE SEP 21 2010

.DISCUSSION...

PEAK HEATING ACROSS THE AREA HAS RESULTED IN AN UNSTABLE ATMOSPHERE
WITH LITTLE TO NO CONVECTIVE INHIBITION THIS AFTERNOON. TRICK IS THE
LIFT...AS THE SHORTWAVE CURRENTLY OVER OUR CWA WILL EVENTUALLY BRING
SUBSIDENCE IN BEHIND. HOWEVER STRONG STORMS DEVELOPING JUST TO OUR
NE ALONG THE FRONTAL BOUNDARY WILL LAY DOWN OUTFLOWS IN ITS
WAKE...AND COULD BACK BUILD INTO THE NE CORNER BEFORE THE AFTERNOON
IS OUT. ISOLD TSRA DEVELOPING JUST NW OF TOPEKA...LIKELY WITH THE
AID OF LIFT WITH TRAILING PORTION OF THE UPPER WAVE. SFC FRONT HAS
STALLED ACROSS CTRL KS AND DONT ANTICIPATE IT WILL MAKE IT VERY FAR
INTO OUR CWA.

EXPECT PRECIP COVERAGE TO DECREASE FROM EAST TO WEST...AND THAT
EASTERN ACTIVITY WILL MOVE TO THE EAST ALONG WITH THE UPPER SUPPORT
AND WITH DIMINISHING DAYTIME HEATING.  DESPITE SOME STEEP LAPSE
RATES IN THE MID LEVELS BETWEEN 550 AND 450 ON THE MORNING
SOUNDING...BUFKIT SUGGESTS THESE HAVE WARMED. WITH A CORRIDOR OF
MUCAPE OF AROUND 2000-2500J/KG STILL ENOUGH INSTABILITY FOR A STRONG
STORM OVER THE NEXT FEW HOURS MAINLY ACROSS THE NE COUNTIES. HAVE
TAKEN PRECIP OUT OF THE FORECAST AFTER MIDNIGHT. EXPECT WARM
OVERNIGHT LOWS AROUND 70 WITH HIGHS BACK INTO THE MIDDLE 80S
TOMORROW UNDER SOUTHERLY WINDS AND ANOTHER DAY OF GOOD MIXING SOUTH
OF THE FRONT.

67

MAIN FOCUS WITHIN EXTENDED CENTERS ON FRONTAL PASSAGE AND ASSOCIATED
TSRA CHANCES ON THURSDAY. REFER TO HPC PMDEPD FOR LARGE SCALE
SYNOPTIC DETAILS WITHIN EXTENDED.

WEATHER IMPACTS: BY THURSDAY MORNING...A WELL-DEPICTED SHORTWAVE
TROUGH WILL BE SLIDING INTO THE HIGH PLAINS. AHEAD OF THIS
FEATURE...DEEP MODERATE SOUTHERLY FLOW...INCLUDING A 50KT LLJ...WILL
ADVECT AMPLE MOISTURE BACK INTO THE REGION. TSRA WILL LIKELY BE
ONGOING OVER THE WESTERN HALF OF KANSAS. LARGE UNCERTAINTY TO
AVAILABLE INSTABILITY WITHIN THE WARM SECTOR...PARTICULARLY DUE TO
ONGOING CONVECTION AND CLOUD COVER. MOST SOLUTIONS DEPICT UNDER 1500
J/KG MUCAPE THROUGH THE DAY. WITH MODERATE SHEAR IN PLACE...ANY
GREATER INSTABILITY THAN CURRENTLY ANTICIPATED COULD YIELD ISO SVR
WX...ALTHOUGH EXPECT MAJORITY OF ACTIVITY TO REMAIN BELOW SVR
LEVELS. REGARDLESS...MOST AREAS SHOULD SEE MEASURABLE PRECIPITATION
AND BUMPED UP POPS THU INTO THU NIGHT.

THEREAFTER...HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONTAL
BOUNDARY FOR FRIDAY. MODELS HAVE BEEN INCONSISTENT IN BEHAVIOR OF
PATTERN LATE INTO THE WEEKEND INTO EARLY NEXT WEEK. ATTM...PREFER
LESS AMPLIFIED SOLUTION...KEEPING PREDOMINATELY DRIER WX IN PLACE FOR
THE EXTENDED. TEMPERATURES DURING THE EXTENDED WILL REMAIN AT NEAR
NORMAL LEVELS.

BLAIR

&&

.AVIATION...
MADE LITTLE CHANGE TO EXISTING TAF GROUPS. SCATTERED TSRA BREAKING
OUT AHEAD OF SHORTWAVE MOVING THROUGH EASTERN KANSAS ATTM. NOT
ENOUGH CONFIDENCE FOR A TEMPO GROUP BUT VCTS AT EACH TERMINAL. STORMS
SHOULD END EARLY THIS EVENING LEAVING ONLY SOUTHERLY WINDS AND DRY
CONDITIONS THROUGH THE TAF PERIOD.

67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 21, 2:56 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT TUE SEP 21 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-222000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
256 PM CDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS MOST OF THE
OUTLOOK AREA THIS AFTERNOON THROUGH EARLY THIS EVENING. WHILE A
COUPLE STORMS MAY BECOME STRONG...SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THURSDAY
INTO THURSDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

BLAIR

In the hours before

Special weather statement, Sep 21, 5:30 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT TUE SEP 21 2010

KSZ011-012-024-212300-
BROWN-JACKSON-NEMAHA-
530 PM CDT TUE SEP 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NEMAHA...SOUTHERN
BROWN AND NORTHERN JACKSON COUNTIES...

THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25
MPH ACROSS PORTIONS OF SOUTHEASTERN NEMAHA...SOUTHERN BROWN AND
NORTHERN JACKSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
HOLTON...WETMORE...NETAWAKA...WHITING...WILLIS...HORTON AND EVEREST.

&&

LAT...LON 3965 9532 3964 9533 3964 9554 3949 9556
      3943 9593 3959 9596 3979 9533
TIME...MOT...LOC 2229Z 248DEG 27KT 3954 9587
Local storm report, Sep 21, 5:59 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             HORTON                  39.66N 95.53W
09/21/2010  E1.00 INCH       BROWN              KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Sep 21, 6:07 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT TUE SEP 21 2010

KSZ011-012-212330-
BROWN-NEMAHA-
607 PM CDT TUE SEP 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND WEST
CENTRAL BROWN COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF EAST CENTRAL NEMAHA AND WEST CENTRAL BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND GUSTS OF 45
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WOODLAWN
AND FAIRVIEW.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3985 9570 3969 9568 3969 9600 3983 9603
TIME...MOT...LOC 2307Z 265DEG 11KT 3977 9591
Special weather statement, Sep 21, 6:12 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT TUE SEP 21 2010

KSZ012-212345-
BROWN-
612 PM CDT TUE SEP 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN COUNTY...

THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH
ACROSS PORTIONS OF SOUTHEASTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3964 9533 3964 9551 3969 9551 3973 9533
      3972 9532 3965 9532
TIME...MOT...LOC 2312Z 261DEG 20KT 3967 9539
Special weather statement, Sep 21, 6:53 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT TUE SEP 21 2010

KSZ011-012-220015-
BROWN-NEMAHA-
653 PM CDT TUE SEP 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL NEMAHA AND
SOUTHWESTERN BROWN COUNTIES...

THROUGH 715 PM CDT...STRONG THUNDERSTORMS WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF EAST CENTRAL NEMAHA AND SOUTHWESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WOODLAWN AND POWHATTAN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3981 9558 3965 9559 3966 9568 3972 9601
      3984 9595
TIME...MOT...LOC 2352Z 274DEG 9KT 3973 9593

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:06 PM CDTAreal Flood AdvisoryTOPBrown114 min
Sep 21, 7:25 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha35 min
Sep 21, 7:35 PM CDTFlash Flood WarningTOPBrown4 hr
Sep 21, 8:10 PM CDTSpecial Weather StatementTOPNemaha35 min
Sep 21, 8:32 PM CDTAreal Flood AdvisoryTOPJackson3 hr
Sep 21, 8:57 PM CDTFlash Flood WarningTOPNemaha2 hr
Sep 21, 9:21 PM CDTFlash Flood WarningTOPJackson114 min
Sep 21, 11:10 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha8 hr
Sep 21, 11:21 PM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha8 hr
Sep 22, 7:05 AM CDTAreal Flood WarningTOPBrown, Jackson, Nemaha6 hr
Sep 22, 7:56 AM CDTAreal Flood WarningTOPJefferson8 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.